Fungal Meningitis: Contaminated Steroid Update
For victims of chronic pain, spinal injection of the compounded steroid methylprednisolone acetate promises relief from severe back discomfort. Administered by clinics throughout a multi-state area, a steroid injection that used to create anticipation of pain relief has now given way to fear of serious illness or worse.
In late summer 2012, investigation into a meningitis outbreak led to a Massachusetts company, New England Compounding Center (NECC). Investigation of the premises revealed contaminated clean rooms, brackish material in supposedly sterile product vials and lax maintenance procedures. Since that time, NECC has wound down business, recalled its products and relinquished its business license. These actions were too late for many — about 14,000 people were injected with contaminated steroids from NECC.
As of early December, the United States Food and Drug Administration (FDA) reported more than 540 cases of meningitis or other infections, with 36 deaths. New Jersey accounts for 38 of those cases. A health advisory from the Centers for Disease Control and Prevention (CDC) reports patients who received contaminated injections since September are at greatest risk of contracting meningitis given microbial growth in already distributed steroid products.
What should you do?
Ask your doctor about your risks if you received epidural spinal injections. The CDC recommends monitoring high-risk patients. Infections and conditions caused by these defective products include:
- Spinal infection
- Joint infection
Watch for symptoms such as fever, headache, stiff neck, nausea, vomiting and altered mental state. Do not wait if you know you received potentially contaminated medication — contact your doctor.
Investigation into the NECC and the soft regulatory environment that permitted this health crisis is ongoing. If injured, call your doctor and then call a good medical malpractice lawyer about pursuing compensation for the injury suffered.